A new UK report indicates that most patients taking antidepressants will experience substantial withdrawal symptoms when they discontinue use, according to The Guardian. For many, these withdrawal symptoms could be extreme.

Currently, the UK’s National Institute of Health and Care Excellence (NICE) says that any withdrawal from antidepressants is “usually mild and self-limiting over about one week.” The US guidance also says symptoms usually resolve within two weeks.

The new review, commissioned by UK MPs and published in the journal Addictive Behaviors, suggests otherwise, with between 27 and 86 percent of people in a range of studies having experienced withdrawal. According to the authors, Dr. James Davies of the University of Roehampton and Professor John Read of the University of East London, these withdrawal symptoms may be a factor driving many patients to stay on the drugs long-term.

Often, SSRI (selective serotonin reuptake inhibitor) antidepressants such as Prozac and Celexa and are touted as a safer alternative to benzodiazepines like Valium.

The report examined the results of 14 prior studies with relevant data on withdrawal symptoms, and includes comments from patients. A weighted average of 56 percent suggests most people experience considerable antidepressant withdrawal symptoms.

One patient described “horrible dizzy spells and nausea whenever I lower my dose.” Another described “severe shakes, suicidal thoughts, a feeling of too much caffeine in my brain, electric shocks, hallucinations, insane mood swings.”

“In the UK, usage has risen since 2000 by 170%, with over seven million adults (16% of the English adult population) being prescribed an antidepressant in England alone last year,” said the report.

Last year, a US government survey of 14,000 Americans showed that antidepressant use increased 65 percent between 1999 and 2014. One in eight Americans above the age of 12 said they had used the drugs recently. Also, the Centers for Disease Control team noted that “long-term antidepressant use was common.”

“This new review of the research reveals what many patients have known for years – that withdrawal from antidepressants often causes severe, debilitating symptoms which can last for weeks, months or longer,” says Davies. “Existing Nice guidelines fail to acknowledge how common withdrawal is and wrongly suggest that it usually resolves within one week. This leads many doctors to misdiagnose withdrawal symptoms, often as relapse, resulting in much unnecessary and harmful long-term prescribing.”

 

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.